Hail, Kit Carson
- When
- September 26, 5:20 PM MST
- Where
- Kit Carson County, 2.67 mi E of Seibert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.300, -102.830
The hail was reported to be 2 inches deep on Highway 24.
Scattered thunderstorms developed over Eastern Colorado during the late afternoon and through the evening, with some of these storms becoming severe. Hail up to golf ball size was reported 8 S of Stratton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed over Eastern Colorado during the late afternoon and through the evening, with some of these storms becoming severe. Hail up to golf ball size was reported 8 S of Stratton. The largest rainfall amount was reported at Seibert, measuring 3.35 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 26, 4:29 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 529 PM MDT WED SEP 26 2012 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 200 PM MDT WED SEP 26 2012 THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA WILL REMAIN NEARLY STATIONARY THROUGH THE NIGHT. MEANWHILE THE AXIS OF CONVERGENCE WILL SLOWLY PROGRESS NORTHEAST OUT OF THE AREA. AS THE SUN SETS...AM ANTICIPATING ANY LINGERING STORMS ALONG THIS BAND TO DISSIPATE. DURING THE OVERNIGHT HOURS AN UPPER LEVEL SHORT WAVE TROUGH WITHIN THE SOUTHWEST FLOW MOVES OVER THE SOUTHWEST PART OVER THE AREA. THE 700-500MB LAPSE RATES AHEAD OF THE TROUGH STEEPEN WITH 150-300J/KG OF MU CAPE DEVELOPING IN THE LAYER. 0-6KM SHEAR INCREASES FROM 20 TO 30KTS NEAR SUNRISE...HOWEVER AM NOT ANTICIPATING ANY SEVERE THUNDERSTORMS ALTHOUGH A FEW MAY BECOME STRONG WEST OF THE COLORADO BORDER PRODUCING SMALL HAIL OR GUSTY WINDS. IN ADDITION ISENTROPIC LIFT DEVELOPS OVER THE WEST OF THE COLORADO BORDER AHEAD OF THE TROUGH FURTHER AIDING IN LIFT. HAVE PRECIP. CHANCES MOVING INTO THE AREA FOLLOWING THE TROUGH...WITH CHANCES INCREASING AFTER MIDNIGHT TOWARD THE SOUTHWEST. OVERNIGHT FOG MAY DEVELOP OVER THE MAJORITY OF THE AREA DUE TO DEW POINTS REMAINING IN THE 50S. CURRENTLY AM ANTICIPATING VISIBILITIES TO DROP TO A MILE IN THE DENSEST FOG. THE FOG SHOULD BURN OFF A COUPLE HOURS AFTER SUNRISE. THURSDAY THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA BEGINS TO PROGRESS EASTWARD. AS IT APPROACHES THE TRI-STATE AREA SMALLER DISTURBANCES DEVELOP AHEAD OF THE MAIN TROUGH OVER THE WESTERN PART OF THE AREA...WITH THE BEST CHANCES OCCURRING MID DAY. POINT SOUNDINGS FROM ACROSS THE AREA INDICATE 500J/KG OF SURFACE BASED CAPE TO WORK WITH...SO THUNDERSTORMS ARE NOT OUT OF THE QUESTION. PRECIP. CHANCES WILL DECREASE DURING THE LATE AFTERNOON AS LIFT FROM THE UPPER LEVEL TROUGH MOVES OUT OF THE AREA. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 200 PM MDT WED SEP 26 2012 THURSDAY NIGHT-SUNDAY...STILL SOME DIFFERENCES IN THE HANDLING OF THE WAVE THAT MOVES INTO THE AREA THURSDAY. THIS WAVE SHOULD MOVE EAST THURSDAY NIGHT GIVEN THE NORTHWEST UPPER FLOW WITH THE GFS/ECMWF THE FASTEST...THE NAM/GEM THE SLOWEST. EITHER WAY...FRIDAY THROUGH MOST OF SATURDAY WILL BE DRY. MAY SEE SOME THUNDERSTORMS VERY LATE IN THE DAY SATURDAY NEAR THE FLAGLER AREA AS A DISTURBANCE MOVES IN FROM THE NORTHWEST. THIS DISTURBANCE LOOKS TO CONTINUE MOVING GENERALLY ACROSS THE REMAINDER OF THE AREA SATURDAY NIGHT AND SUNDAY WHERE SOME SLIGHT CHANCE POPS LOOK WARRANTED. HIGH TEMPERATURES FRIDAY 65 TO 70 IN EASTERN COLORADO WHERE CLOUDS AND PRECIPITATION MOST LIKELY...70-75 FURTHER EAST. WITH LESS CLOUDINESS EXPECTED SATURDAY AND 850 TEMPERATURES WARMING ABOUT 3-5F HIGHS IN THE MID TO UPPER 70S EXPECTED. ON SUNDAY A BIT WARMER WITH MID 70S TO AROUND 80. OVERNIGHT LOWS A BIT ABOVE NORMAL. SUNDAY NIGHT-WEDNESDAY...PRETTY GOOD AGREEMENT THAT A LARGE RIDGE OF HIGH PRESSURE SLOWLY MOVES TOWARD THE AREA THROUGH THE PERIOD. PRECIPITATION IS NOT EXPECTED AND FOR THAT MATTER MUCH IN THE WAY OF CLOUDINESS. A SLOW WARMING TREND WILL CONTINUE WITH MID 70S TO LOW 80S MONDAY...LOW TO MID 80S BY WEDNESDAY. OVERNIGHT LOWS ABOVE NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 524 PM MDT WED SEP 26 2012 AT KGLD...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE FROM SOUTHWEST TO NORTHEAST OVERNIGHT AND APPROACH THE KGLD TERMINAL IN THE OVERNIGHT HOURS. CEILINGS WILL GRADUALLY LOWER AND WILL APPROACH MVFR BETWEEN 09Z AND 12Z WITH LOWER CEILINGS PROBABLY HOLDING OFF UNTIL AFTER 12Z. FOG IS ANOTHER UNCERTAINTY...WITH UPSLOPE WINDS AND INCREASING LOW LEVEL MOISTURE VISIBILITY COULD DROP INTO THE 3-5SM RANGE OVERNIGHT AND INTO THURSDAY MORNING. AT KMCK...VFR CONDITIONS EXPECTED WITH LOWER CEILINGS REMAINING TO THE SOUTHWEST OF THE TERMINAL. THERE IS A SLIGHT CHANCE OF FOG FORMING OVERNIGHT...BUT CONFIDENCE IS LOW AND DECIDED NOT TO MENTION FOR NOW IN THE TAFS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...99 AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 252 PM MDT WED SEP 26 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 252 PM MDT WED SEP 26 2012 /352 PM CDT WED SEP 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY EVENING MAINLY NORTH OF HIGHWAY 24. LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BE NEEDED THROUGH EARLY EVENING. JTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT WED SEP 26 2012 COZ091-270000- KIT CARSON COUNTY- 537 PM MDT WED SEP 26 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEIBERT...MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3956 10276 3937 10254 3919 10289 3933 10303 TIME...MOT...LOC 2337Z 234DEG 5KT 3931 10287 DR
The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
The hail was reported to be 2 inches deep on Highway 24.
Hail was covering the ground several inches deep.
The observer at Seibert measured 3.35 inches for the 24 hour rainfall ending at 9 AM MDT with small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406835, 406841, 406844.